CSN Login
Members Online: 16

New - need help

tarara
Posts: 3
Joined: Dec 2009

I am about to start chemo (Tamador)for an oglio.. brain tumor since they could not get 25% of it since it is on my motor cortex effecting my right side. I am also bipolar so the emotional roller coaster that I am going through is worse. Can anyone tell me what I can expect once I am on the chemo. My husband can barely deal with me now and I need to be prepared to potentially handle this on my own. I am also on 1500 mg a day of Keppra ER plus 200mg of lamictal and 40mg of Vyvanse. The other problem is that since i had seizures I can't drive so I am completly dependant on my husband.

I just need to know what kind of support there is out there for someone who is alone.

NCAA XC's picture
NCAA XC
Posts: 25
Joined: Nov 2009

My wife is in the last week of Temodar.
Everyone is different, but in the beginning I was scared to death for her too, but it was absolutely mild in comparison to the stories about chemo that I had heard before.
She lost some of her hair and may have been a bit more fatigued, but the whole time she ate well, slept well, started an excersize program to where she became MUCH stronger than at anytime before her illness and is even considering going back to work. (I'll talk her out of that)
I am not sure what the future holds, but radiation and temodar on a daily basis for the last 6 weeks has had no bad effects on my wife at all.
She has Glioblastoma Maliforme (Cat 4)

PBJ Austin
Posts: 346
Joined: Mar 2009

My sister has been taking Temedor for several months now. She had hair loss during radiation but Temedor doesn't seem to be affecting her hair as it's now growing back. Temedor has caused some fatigue but otherwise she's OK. Of course everyone is different but based on my observations, Temedor is kinder than most forms of chemo.

Wishing you the very best in your fight. We are always here if you need us.

Enduring
Posts: 2
Joined: Nov 2009

My dad was on Temador and really he did not show any side effects, yes he was a little moody at times but all things considered he had a right to be.He also had seizures and had to have weekly blood tests done. The one resource that I found that helped me was Hospice, they helped me as much as they could. They gave me referrals to other agencys that could help my dad and me.

Good Luck

Enduring

bc
Posts: 3
Joined: Dec 2009

My husband had a grade 3 astrocytoma removed last Jan. My husband was on Temodar every day for 6 months. Then he was on Accutane, now back on chemo. Everyone said he was going to be soo sick. I was so worried that we had my sons High school Graduation party two months early just in case. He did amazing!!! The anti nausea medicine is a must!! Exercise really helps. It keeps you from feeling too tired. My husband was an avid exerciser before all this and continues to go to the gym and exercise. You mentioned you can't drive, the local American Cancer society in your area can probably help with rides etc. My husband couldn't drive for about 2 months and I know it was really difficult for him.
Someone mentioned to us about the Cancer society, check it out.

Octobergirl
Posts: 2
Joined: Jan 2010

Tarara,

Sounds like you and your husband have your hands full. I can not speak regarding the effects of having bipolar and taking chemo but I took 20 months of Temador from Nov 2006 - June 23, 2008. (Funny how you can remember these "landmark" dates. I was lucky in that I tolorated the Temador pretty well. Don't know what you know about the circumstances around which you have to take it. I took 5 days on (23 days off) - at night - no food, water of drink two hours before you take it (best to take when you go to bed) and I think you are not allowed food or water a certain number after you take it. That means I would have to be done with any consumables by 8pm-ish since I go to bed around 10 a.m. A pain yes but probably not the worst chemo to take. My Dr originally planned for me to take the Temador for 12mos with a possible extension to 18 mos. if I was tolerating it well, which I did. I think I also took it for the 6.5 weeks after my surgery and when I was being radiated (the worst part of the entire treatment)! I have to say toward the end of the 20 months I was feeling the fatigue. Then again, I had had two resections, 6.5 weeks of radiation and 20 months of chemo. I was in great physical health prior to my diagnosis which I have yet to get back entirely (still fatigued), trying to get back into an exercise routine but it is a real challenge (I continued to work through most of the ordeal with the exception of the last few weeks of radiation. Had a siezure in my office and my boss and husband tied me to the apartment- plus I was not able to get off of the couch I was so exhausted from the radiation.) I was also not allowed to drive but fortunately I live in NYC so driving is not required (but being able to stand upright when crossing a street with traffic is preferable!) One year on restricted driving - did an EKG and was allowed again to drive. My tumor was in the right frontal lobe - not in the location where you have yours. I did not have any hair loss from the chemo but the constipation was at times unbearable. Be sure to get something from your Dr up front, just in case. Just rereading your post - you have 25% left, could they not radiate it to make it smaller or have you gone through radiation? My Dr. told me when I expressed that I didn't want the radiation "if you are not going to do radiation then you might as well not treat it". PS: You are not alone! There are many of us out there - if you don't have cancer, you just don't know. I see you wrote this at 1:30 a.m. - the internet can be your friend or foe. I finally had to stop ready all of the bad stories. Go to Bed! Good Luck!!!

the_liz_army's picture
the_liz_army
Posts: 40
Joined: Mar 2009

Dear Tarara:

Let me just say... Temodar is great! I am also on Keppra and other AEDs, and I prefer a week of chemo over a seizure any time.

Next week I start my 12th month of Temodar. (One year down, one to go.) Unless you are receiving radiation at the same time, you are not supposed to lose your hair while taking Temodar. Like someone said before, the worst part is being regimented and remembering to take your anti-nausea pills. And trust me... if you forget once, you will never forget again.

Perhaps the worst part of Temodar is its main side affect: constipation. Besides eating easy to digest food and staying hydrated, here are my tips for avoiding constipation while on Temodar:

Day 1: Take a stool softener along with anti-nausea meds 1 hour before night time Temodar.
Day 2: Repeat Day 1.
Day 3: Take one stool softener in the morning and two at night along with a laxative before Temodar.
Day 4: Repeat Day 3 and add an extra laxative at night.
Day 5: Repeat Day 4.
Day 6 & 7: Slowly wean yourself off of the laxatives and stool softeners until your poop becomes normal.

It took me 7 months to figure out this plan.

Your friend,
Liz

http://thelizarmy.blogspot.com

e_hope's picture
e_hope
Posts: 371
Joined: Sep 2009

oops wrong board

keladavis
Posts: 8
Joined: Mar 2010

I was on Temodar for an Oligo and I was also on anti epileptic meds(Keppra, Topamax, etc.) at the same time, postpartum with twin babies and completely dependant on my husband. Temadar was not that bad compared to chemo for other cancers. I didn't loose my hair, I was not that sick. I felt a little sick to my stomach but I was able to eat and keep weight on. I was not moody from the Temodar only from being an epileptic,which you are already dealing with. After my chemo week, I would be very tired and need a few days to recoupe. Everyone deals with chemo differently, so don't freak yourself out. Temodar is not supposed to be a harsh chemo, so that is good news. Also, you should be getting your blood checked before starting each dose to make sure you are able to take it and that your immune system is strong enough for each dose. As for getting around, I did have family and friends drive me to appointments and help me with my kids. You can check your city or churches to see if they have any assistance for driving help. I understand that devistating alone feeling. If you lived by me, in Cleveland, I would be willing to help you.

KMPonder's picture
KMPonder
Posts: 102
Joined: Dec 2009

My husband is on 440 mg of Temodar for Anaplastic Astrocytomas. He is currently on his 4th cycle (5 days out of 28) and has worked full-time teaching since January (post 33 days radiation and 44 days lower dose Temodar). His biggest symptom is fatigue. He is starting to feel a little more bloated in his belly area, but he just says he's getting fat. :) Seriously, this is his 2nd round of brain cancer (23 years post the first tumor), and he thinks this is so mild compared to the iv infusion chemo he had in 1987. He'll be on it through November, so we pray the mild symptoms continue.

All my best to you.

Kim

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network